Monday, August 02, 2010

Round 2, Part 2.

Off to chemo again shortly with JL. This will be the first time for her seeing the actual process firsthand. It's actually fairly boring in general, but I get nervous with the needle sticks to get the IV in. Once that's in and running, it's fairly easy.

Today I will get only one drug: the Gemcitabine (Gemzar). This one is easier on the system, causing only a little nausea. The first day of the cycle (which was last week for this cycle) they give me the Cisplatin and Gemzar, plus a steroid, plus a whole bunch of saline since the Cisplatin is so hard on the kidneys. Luckily the IV is on a pole and I'm allowed too e around, 'cause I have to get up to use the bathroom like every 1/2 hour of the 5 hour treatment with all that liquid going in.

In my first round they also gave me an IV steroid, but that kept me up and unable to sleep well for about 3 days. I have talked them into giving me no steroid at all with the Gemzar, so I may be tired tonight but at least I will sleep.

Last week was rough, in all. Upping the Cisplatin plus just the cumulative effect of this all meant that I was good for nothing whatsoever on Thursday and even Friday, and have felt nauseous and tired all week. Yesterday the appetite was coming back slightly, and I slept well on Saturday night, not as well last night.

In all, the recovery back to 100% seems to be taking a little longer each week. Since this experience is so different from person to person; there really isn't a "normal" here. The course, type, delivery and duration of chemo varies so much from one patient to the next (depending on the cancer's location, severity, stage, age of patient) that reports from other people regarding the severity or lack thereof of their own chemo experiences are helpful Information, but still somewhat irrelevant to what I will experience. Even the docs cant tell me 100%: they can give good guidelines for what's normal with my drugs and regimen, but really there's no way know exactly how it will affect me until I'm in the thick of it, or looking back on it from the perspective of time.


elizabeth pennington said...

hello Michael-Yesterday's Diane Rehm show on NPR had a panel discussion of bladder cancer which might interest you-it's very easy to access it just google the Diane Rehm show and you will see the little calendar and click on Monday Aug 2. Your blog is interesting and I wonder if you try mint and camomile tea-chilled-for your nausea. My form of chemotherapy has an opposite effect and I have to try hard NOT to gain weight!

Also do you have an ipod? One of the many improvements for me as I do chemotherapy this time around is the ipod. As soon as the IV is in place I put my headphones on and the sense of music streaming directly into my brain and body superceeds the awareness of the chemicals.

I send you greetings and cheer you on from Washington-I knew you long long ago. Please greet Marilyn for me too. I am in email contact with your father who introduced me to your blog.

Anonymous said...

Mike, Elizabeth also sent me this in an e-mail. It might be of some use to you: "[Your blog] is interesting and he does it very well, I think. He is wise to shave off his hair and be done with it for a number of reasons. As it happens I have so much hair that though I lost and lost and lost hair I never managed to lose enough to make the wig I was talked into buying actually fit. Well that was last time and this time I lose hair but not very much. The endless falling falling falling of hair is depressing and if it's constant it is far better to remove it. A number of men at the [Anglican] cathedral [in D.C.] have done the same and it always seems surprising to me that it comes back so quickly. The weight loss is troubling and the chemotherapy caused nausea is the most disheartening aspect of the treatment-it is just awful. Anything that he can do to relieve it should be done without hesitation. You should be totally and unreservedly on board for that. Nausea is the great enemy of recovery, believe me.


Post a Comment